Cannabinoid Hyperemesis Syndrome in a Resource-Limited Setting: Clinical and Biochemical Insights from an Unusual Water-Triggered Presentation
Abstract
Cannabinoid hyperemesis syndrome (CHS) is a paradoxical disorder of chronic, heavy cannabis use, defined by recurrent nausea and intractable vomiting that resolve after cannabis cessation. In settings where toxicological screening is unavailable, the diagnosis rests on a careful drug history, the pattern of illness, and the exclusion of alternative causes. A 22-year-old male university student with a 15-month history of daily cannabis use (about three wraps per day, escalating during academic and emotional stress) presented with a three-day history of persistent nausea and recurrent vomiting occurring predominantly after water intake. He was clinically dehydrated but haemodynamically stable. Two months earlier, he had received empirical treatment for Helicobacter pylori at a pharmacy for intermittent nausea, without confirmatory testing. Laboratory evaluation showed hypokalaemia (potassium 3.1 mmol/L) with otherwise preserved renal function; liver enzymes, lipid profile and abdominal ultrasonography were unremarkable. Ondansetron and metoclopramide did not relieve symptoms. Intravenous fluids and potassium replacement were given, and marked symptomatic improvement followed diazepam administration. The patient was counselled on complete cannabis cessation. Vomiting resolved, oral intake was tolerated before discharge, and the patient remained free of nausea and vomiting at one-month follow-up after cannabis abstinence. In the absence of toxicological confirmation, the combination of chronic heavy cannabis use, a characteristic vomiting pattern, exclusion of major alternatives, poor response to conventional antiemetics, and sustained resolution after abstinence supported a clinical diagnosis of CHS.